Oklahoma, 2005

Hail in Oklahoma, May 23, 2005

May 23, 2005 · NWS OUN · 8 events in 1 county or zone

8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 23, 12:18 AM CST, 4 hours 37 minutes earlier.

Area forecast discussion, May 23, 12:18 AM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
118 AM CDT MON MAY 23 2005

.DISCUSSION...
STORM COMPLEX NORTH OF FRONT IN KS SHOULD REINFORCE THE SURFACE
FRONTAL POSITION ACROSS THE NORTHERN THIRD OF OK TODAY. THE CAP WILL
REMAIN STRONG TODAY WEAKLY REINFORCE BY THE PASSAGE OF THE UPPER
WAVE THROUGH THE OH VALLEY. THIS SHOULD INHIBIT STORM DEVELOPMENT
MOST OF THE DAY ON THE OK PORTION OF THE FRONT. WEAK LOW PRESSURE IN
THE NORTHERN TX PANHANDLE EXPECTED THIS AFTERNOON SHOULD MODESTLY
ENHANCE CONVERGENCE ALONG THE NEARLY STATIONARY SURFACE FRONT, SO
SHOWERS/STORMS MAY FORM DURING MAX HEATING IN NORTH CENTRAL OR
NORTHWEST OK. HOWEVER, WITH A STRONGER CAP TO THE SOUTHWEST, NOT
MUCH IS EXPECTED OUT OF THIS AREA, ESPECIALLY AFTER THE SUN GOES
DOWN. SOUTHWEST BOUNDARY LAYER FLOW THIS AFTERNOON AROUND THE
SURFACE LOW SHOULD HELP SOUTHWEST OK AND ADJACENT PARTS OF TX WARM
CLOSE TO 100 AGAIN THIS AFTERNOON, WHILE NORTH CENTRAL OK SHOULD
REMAIN IN THE 80S WITH 70+ DEGREE DEWPOINT AIR.

THE ETA AND GFS DIFFER ON WHETHER THERE WILL BE UPSLOPE STORMS
TONIGHT FROM CO INTO NM. TUESDAY NIGHT SEEMS THE MORE LIKELY NIGHT
FOR STORMS MOVING OFF THE CO/NM HIGH PLAINS INTO NORTHWEST OK,
ALTHOUGH VERY LOW POPS EXIST FOR TONIGHT. THIS SCENARIO WOULD ALLOW
THE FRONT TO MOVE NORTH TO THE OK-KS BORDER REGION TUESDAY WITH
LITTLE CHANCE FOR ANY BOUNDARY INTERACTION TUESDAY AFTERNOON IN OK.
HOWEVER, WITH THE APPROACH OF A FRONT DRIVEN IN STRONGER NORTHWEST
FLOW ALOFT LATE TUESDAY NIGHT, SHOWERS AND STORMS ARE A BETTER BET
THAN ON MONDAY. SOME OF THESE MAY MAKE IT INTO NW OK EARLY WEDNESDAY
MORNING PRECEDING THE FRONT. WEDNESDAY WILL BE THE BEST DAYTIME
PERIOD FOR STORMS IN OK THIS WEEK WITH COOLER TEMPERATURES ALOFT AS
AN UPPER WAVE PASSES TO THE NORTH AND A RESPECTABLE LATE-MAY SURFACE
FRONT. IF THIS PANS OUT, THE FOLLOWING AIRMASS SHOULD KEEP DAYTIME
TEMPERATURES IN THE 70S TO MIDDLE 80S THROUGH THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  95  67  91  67 /  20  20  10  20
HOBART OK         98  68  98  67 /  20  10  10  10
WICHITA FALLS TX 101  70  99  67 /  20   0  10   0
GAGE OK           90  67  92  64 /  20  20  10  40
PONCA CITY OK     87  64  87  65 /  30  10  20  30
DURANT OK         95  67  93  67 /  10   0  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

99/99
Hazardous weather outlook, May 22, 10:56 AM CST, 17 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1156 AM CDT SUN MAY 22 2005

OKZ004>048-050>052-TXZ083>090-231200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHERN AND CENTRAL OKLAHOMA THIS AFTERNOON AND TONIGHT.

LOCATION...
THE SLIGHT RISK IS NORTH AND EAST OF A LINE FROM ALVA... TO
WATONGA... TO PURCELL... TO HOLDENVILLE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM THIS
AFTERNOON THROUGH TONIGHT.

EXPECTED WEATHER AND IMPACTS...
HALF DOLLAR SIZE HAIL AND 70 MPH WINDS ARE POSSIBLE WITH THE
STRONGEST OF STORMS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND TONIGHT.

DISCUSSION...
A COLD FRONT LOCATED ACROSS NORTHWEST OKLAHOMA INTO SOUTHWEST
MISSOURI AT NOON WILL MOVE SLOWLY SOUTH TODAY INTO NORTHERN
OKLAHOMA.  INITIALLY... AN ELEVATED WARM LAYER OF AIR IS EXPECTED TO
INHIBIT THUNDERSTORM DEVELOPMENT. HOWEVER CONVERGENCE ALONG THE
FRONT... ALONG WITH HOT AFTERNOON TEMPERATURES ARE EXPECTED TO BE
ENOUGH TO OVERCOME THIS WARM LAYER OF AIR FOR WIDELY SCATTERED
THUNDERSTORMS TO DEVELOP ACROSS NORTH CENTRAL OKLAHOMA LATE THIS
AFTERNOON. INSTABILITY AND WIND SHEAR WILL BE SUFFICIENT THAT ANY
STORM THAT DOES DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE
PRODUCING LARGE HAIL AND DAMAGING STRAIGHT-LINE WINDS. SOME OF THESE
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL. THIS ACTIVITY WILL PUSH SOUTH INTO CENTRAL SECTIONS OF THE
STATE THIS EVENING AND OVERNIGHT.

WARM TEMPERATURES ALOFT WILL CONTINUE TO LIMIT THE CHANCE FOR
THUNDERSTORMS THROUGH TONIGHT SOUTH OF THE SLIGHT RISK AREA ACROSS
PORTIONS OF WESTERN AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
UNSEASONABLY HOT TEMPERATURES ARE EXPECTED ONCE AGAIN TODAY ACROSS
SOUTHERN OKLAHOMA INTO WESTERN NORTH TEXAS WHERE HIGHS WILL RANGE
FROM THE UPPER 90S TO NEAR 104 DEGREES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THE COLD FRONT IS EXPECTED TO STALL NEAR THE RED RIVER ON MONDAY.
THIS FRONT ALONG WITH OTHER SURFACE BOUNDARIES LEFT BEHIND FROM
EARLIER ACTIVITY WILL ACT AS FOCUSING MECHANISMS FOR THUNDERSTORM
DEVELOPMENT MONDAY AFTERNOON AND EVENING.  MID LEVEL TEMPERATURES
ARE EXPECTED TO COOL ON MONDAY WITH SUFFICIENT INSTABILITY FOR ANY
STORMS THAT DEVELOP TO BECOME SEVERE.

THUNDERSTORM CHANCES RETURN TUESDAY NIGHT AND CONTINUE INTO NEXT
WEEKEND. THE HIGHEST CHANCE FOR THUNDERSTORMS APPEARS TO BE ON
WEDNESDAY AS ANOTHER COLD FRONT MOVE SOUTH ACROSS THE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

26

In the hours before

Special weather statement, May 23, 12:41 AM CST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
141 AM CDT MON MAY 23 2005

OKZ008-230700-
KAY OK-
141 AM CDT MON MAY 23 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF HARDY AT 141
AM CDT...MOVING EAST SOUTHEAST AT 25 MPH. THE STORM WILL TRACK ALONG
THE KANSAS AND OKLAHOMA BORDER... BRUSHING THE NORTHERN PART OF KAY
COUNTY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

CJS
Special weather statement, May 23, 1:30 AM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
230 AM CDT MON MAY 23 2005

OKZ008-230745-
KAY OK-
230 AM CDT MON MAY 23 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR EASTERN KAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF KAW LAKE AT 230 AM
CDT...MOVING EAST AT 40 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

WR
Special weather statement, May 23, 3:54 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
454 AM CDT MON MAY 23 2005

OKZ024-025-231015-
CANADIAN OK-OKLAHOMA OK-
454 AM CDT MON MAY 23 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN AND OKLAHOMA
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL OKLAHOMA CITY AT 454
AM CDT...MOVING SOUTHEAST AT 40 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR
Special weather statement, May 23, 4:00 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CDT MON MAY 23 2005

OKZ026-231015-
LINCOLN OK-
500 AM CDT MON MAY 23 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF MEEKER AT 500
AM CDT...MOVING SOUTHEAST AT 35 MPH.

PEOPLE IN LINCOLN COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

WR

The radar

The Norman radar (KTLX), 20 km away, was scanning. The volume nearest the first event began at 10:54 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Cleveland

When
May 23, 4:55 AM CST
Where
Cleveland County, Norman
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.217, -97.450

Hail was observed on the north side of town, about a half a mile north of the intersection of Porter Avenue and E. Robinson Street.

Hail, Cleveland

When
May 23, 5:01 AM CST
Where
Cleveland County, Norman
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.217, -97.450

Hail was reported on the south side of town, near the intersection of Jenkins Avenue and Constitution Street at the Lloyd Noble Center on the University of Oklahoma campus.

Hail, Cleveland

When
May 23, 5:02 AM CST
Where
Cleveland County, Norman
Measured
0.8 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.217, -97.450

Hail was observed on the north side of town, about a half a mile north of the intersection of Porter Avenue and E. Robinson Street.

Hail, Cleveland

When
May 23, 5:11 AM CST
Where
Cleveland County, Norman
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.217, -97.450

Hail was reported on the southeast side of town, near the intersection of E. Lindsey Street and Biloxi Drive.

Hail, Cleveland

When
May 23, 5:15 AM CST
Where
Cleveland County, Norman
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.217, -97.450

Hail was reported on the south side of town, at the intersection of Jenkins Avenue and Lindsey Street.

Hail, Cleveland

When
May 23, 5:15 AM CST
Where
Cleveland County, Norman
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.217, -97.450

Hail was reported on the southeast side of town, near the intersection of Highway 9 and 24th Avenue S.E.

Hail, Cleveland

When
May 23, 5:15 AM CST
Where
Cleveland County, Norman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.217, -97.450

Hail was observed on the south side of town, near the intersection of Highway 77 and Highway 9.

Hail, Cleveland

When
May 23, 5:17 AM CST
Where
Cleveland County, Norman
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.217, -97.450

Hail was observed on the southeast side of town just south of the intersection of Highway 9 and 24th Avenue S.E.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449212, 5449213, 5449214, 5449215, 5449216, 5449217, 5449218, 5449287.